Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jun 8, 2021, 3:25 PM EDT for Powell County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2021, 3:25 PM EDT (19:25 UTC)
- Expired
- Jun 8, 2021, 4:00 PM EDT
- In force
- 35 min
- Issued by
- NWS Jackson, KY
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 229 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
524
WWUS83 KJKL 081925
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT Tue Jun 8 2021
KYZ050-058-059-082000-
Montgomery-Estill-Powell-
325 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND EAST CENTRAL ESTILL COUNTIES...
At 325 PM EDT, a strong thunderstorm was located over Patsey, or 9
miles southeast of Stanton, moving north at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Pilot, Pitts, Fitchburg, Bowen, Lombard, Slade, Furnace,
See, Nada, Patsey, Cobhill, Rosslyn, Natural Bridge S.P., Cat Creek,
Knowlton, Glencairn, Haystack and Rogers Chapel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3791 8376 3789 8374 3786 8368 3783 8366
3782 8363 3772 8370 3771 8375 3766 8383
3767 8390 3793 8389
TIME...MOT...LOC 1925Z 193DEG 9KT 3772 8378
$$
DJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:20 PM EDT, 5 minutes earlier.
Area forecast discussion, Jun 8, 3:20 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 320 PM EDT Tue Jun 8 2021 .UPDATE... Issued at 1211 PM EDT TUE JUN 8 2021 We are starting to see convection fire off this afternoon, as we have reached convective temperatures and possibly developing amid some weak differential heating boundaries across the area. Overall these have been quite anemic based on radar and IR satellite trends given the lack of better lifting, but we are seeing convection develop to the southwest toward the Tennessee Valley that might become the better anchor for convection through the afternoon and evening. Overall only minor changes made to the grids to account for the latest obs and trends. UPDATE Issued at 1016 AM EDT TUE JUN 8 2021 We continue to see high pressure off to the southeast near the Carolinas. This continues to pump in warm and moist tropical airmass into the lower Ohio Valley this morning. The radar is clear so far this morning and therefore lowered the PoPs into the slight chance or less for the next hour or so. The CAMs are pointing toward convection developing to the southwest and spreading northward into the Tennessee and Ohio Valleys through the afternoon. This could be two factors as WPC wants to paint a weak surface trough axis that pushes northward and the other could be outflow emanating northeast from convection across the Midsouth. This will have to be monitored as we go through the afternoon, as we will need something to lift the parcels today given the heights rises/cap noted at 500mb. If we do get convection it would have ample MLCAPE of 2000 plus J/kg, but organization of these storms is not expected given the lack of shear. The main concern for any convection would be heavy rainfall given the weak steering flow and to a lesser extent gusty winds if you get more precipitation loading. UPDATE Issued at 813 AM EDT TUE JUN 8 2021 Much of the forecast remains on track. Still have a few returns on radar this morning, which is reflected in the PoP grids. Have also trended toward the latest obs for temperatures, dewpoints, and winds. Grids have been sent to NDFD and webfarms. && .SHORT TERM...(This afternoon through Wednesday evening) Issued at 618 AM EDT TUE JUN 8 2021 A few isolated showers remain early this morning but CAMs have this petering out towards dawn, before better PoP chances arrive out of Middle Tennessee through the afternoon. An upper level low resides across the Middle Mississippi Valley and will meander very slowly northeast through the period. To the east, high pressure will be working off the coast and will assist in locking in a warm and moist airmass across much of the southeast. PW across East KY currently is analyzed to range from 1.5 inches near the VA border to 1.75 inches range near Lake Cumberland and in central KY. The pattern remains nearly the same with the best shower and storm chances during peak heating of the day both today and Wednesday as well as when a few upper level waves pass. Rather weak shear and steering flow combined with the well above normal PW will lead to the threat for locally heavy rain and brief torrential downpours with any thunderstorms on both days. A climb in PW is expected tonight and into Wednesday, though the highest values nearer to 2 inches should remain in western and central KY through the short term period. A bed of 1000 to 1500 J/kg of MUCAPE will be in place across Kentucky, with the best instability across Western to Central Kentucky. This could lead to a few isolated strong storms through the afternoon hours today, before things begin dissipating out with nocturnal cooling. Guidance is in good agreement that 500 mb heights will rise through the day, which could temper the areal extent of afternoon convection as well as lead to increased afternoon highs today compared to Monday. Have adjusted max T for today a couple of degrees down from the NBM as operational models and MOS guidance suggested highs a few degrees cooler given the moist airmass and potential convection and cloud cover. For sensible weather, temperatures will be above normal through the period. Rising heights will trend highs warmer today in the low to mid 80s, before lowering heights and potential greater coverage of convection and clouds knock highs Wednesday into the lower 80s. Overnight temps will range from the mid to upper 60s. Generally, showers and storms will be most probable during the afternoon hours both days, before lessoning post sunset. .LONG TERM...(Thursday through Tuesday) Issued at 320 PM EDT TUE JUN 8 2021 The large scale upper pattern in the extended will feature surface ridging over the southeastern CONUS, troughing over the northwest, and strong upper ridging building over the southwest. Over time, the southwest ridge looks to build in quite strongly and expand north and eastward. As this occurs, the large upper trough that will have come onshore already, will be displaced northward, and will migrate eastward along the northern edge of the strong upper ridge. Meanwhile, the southeastern ridge should weaken and become more elongated with time. Smaller scale features will include upper level disturbances and a slow moving area of low pressure aloft, all of which will move through the Ohio and Tennessee Valley regions through out the extended period. It is these smaller scale features that should provide the necessary lift required to aid in shower and storm formation across our area. Southerly to southwesterly flow around the western edge of the weakening southeastern ridge will provide the fuel for shower and storm formation, particularly during the afternoon and evening hours. It appears that we will see very good chances for late day shower and storm activity around eastern Kentucky through most of the extended, especially Thursday through Saturday night. The nighttime periods will also see decent chances for rain, as there should still enough lift, moisture, and instability present to support showers and storms. Locally heavy rainfall will be a concern on Thursday and Friday, as those appear to be the days during which we will see the highest precipitible water amounts and maximum low level moisture flux. The upper level low mentioned before may also be moving directly overhead by the end of the week. Temperatures should top out mainly in the 80s each day, with nightly lows falling into the 60s. Winds will be generally out of the south or southwest at around 5Kts each day and lighter at night. Dewpoint temperatures in the 60s and lower 70s will make for very warm and muggy conditions around the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 1223 PM EDT TUE JUN 8 2021 We are seeing mostly VFR conditions this afternoon and this will be the story for most of the period. However, the cumulus field developing this afternoon will and has led to brief MVFR Cigs at TAF sites. Also any shower and thunderstorm development through the afternoon and evening could lead to temporary lowering of Cigs and Vis. The rainfall associated with afternoon storms could lead to periods of fog and this could sneak into the TAF sites late tonight into Wednesday morning. The winds will remain below 10 knots out of the south and southwest through the period, but any thunderstorms could produce brief gusty winds if it happens to take aim on a TAF site. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...BB/JP LONG TERM...AR AVIATION...DJ
Hazardous weather outlook, Jun 8, 6:23 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 623 AM EDT Tue Jun 8 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091330- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 623 AM EDT Tue Jun 8 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible, especially during the afternoon and evening hours. Locally heavy rain could lead to isolated high water concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible, mainly during the afternoon and evening hours each day. Locally heavy rain is also forecast, with chances for heavy rain peaking from Thursday through Friday night. If heavy rain materializes, localized flooding could result. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JP
In the hours before
Special weather statement, Jun 8, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT Tue Jun 8 2021
KYZ050-058-059-082000-
Montgomery-Estill-Powell-
325 PM EDT Tue Jun 8 2021
...A STRONG THUNDERSTORM WILL AFFECT POWELL...SOUTH CENTRAL
MONTGOMERY AND EAST CENTRAL ESTILL COUNTIES...
At 325 PM EDT, a strong thunderstorm was located over Patsey, or 9
miles southeast of Stanton, moving north at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Stanton, Pilot, Pitts, Fitchburg, Bowen, Lombard, Slade, Furnace,
See, Nada, Patsey, Cobhill, Rosslyn, Natural Bridge S.P., Cat Creek,
Knowlton, Glencairn, Haystack and Rogers Chapel.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3791 8376 3789 8374 3786 8368 3783 8366
3782 8363 3772 8370 3771 8375 3766 8383
3767 8390 3793 8389
TIME...MOT...LOC 1925Z 193DEG 9KT 3772 8378
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 4:12 PM EDT | Special Weather Statement | JKL | Rowan | 33 min |
| Jun 8, 4:29 PM EDT | Special Weather Statement | JKL | Rowan | 46 min |
| Jun 8, 4:45 PM EDT | Special Weather Statement | JKL | Elliott | 45 min |
| Jun 8, 5:47 PM EDT | Special Weather Statement | JKL | Clay | 43 min |
| Jun 8, 6:06 PM EDT | Special Weather Statement | JKL | Martin | 24 min |
| Jun 8, 6:18 PM EDT | Special Weather Statement | JKL | Johnson | 27 min |
| Jun 8, 6:37 PM EDT | Special Weather Statement | JKL | Perry | 23 min |
| Jun 8, 7:01 PM EDT | Special Weather Statement | JKL | Perry | 29 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.